South Carolina, 2021Hail and Damaging Winds in South Carolina, May 3, 2021
May 3, 2021 · NWS ILM · 6 events in 4 counties and zones
A stationary boundary produced strong storms with large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary boundary produced strong storms with large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 3, 2:32 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, May 3, 2:32 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
332 PM EDT Mon May 3 2021
.SYNOPSIS...
There will be off and on chances for showers and thunderstorms
through Wednesday and again late Thursday with dry conditions
beyond this.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
Some of the largest surface-based instability we've seen all year,
2000-3000 J/kg, has developed across coastal North and South
Carolina as dewpoints have surged to 70. The initial batch of single
and multicell thunderstorms associated with an upper level
disturbance is currently pushing north of Cape Fear into far eastern
NC, leaving relatively dry conditions in place across our area.
A second wave of thunderstorms developing now across north Georgia
and western South Carolina is expected to move east and toward us
this evening. While each model is different, a blended solution
highlighting the 16 & 17z HRRR and 12z HREF brings showers and
storms across the I-95 corridor by sunset, moving eastward toward
the coast mainly south of Cape Fear later in the evening. There is
some indication these storms could become organized into a bowing
line with strong wind gusts punching in from the west. Forecast Pops
are up to 60 percent this evening, highest across the southern
portion of the Pee Dee region and then east toward Myrtle Beach and
Georgetown. Given very dry conditions over the past 3 weeks, this is
certainly an area that would love to pick up rain.
We'll be in a lull between upper level disturbances much of Tuesday.
With sunshine and an initially capped airmass, our forecast is for
90 degree highs in Florence, Lumberton, and Wilmington -- possibly
the first 90s of the year. Only the strong seabreeze will keep
Myrtle Beach in the low-mid 80s on Tuesday. The cap may begin to
break during the afternoon and scattered showers and storms should
develop, lasting into the night as shortwave energy arrives from the
west.
Average dates of the first 90 degree high temp:
Wilmington May 16 Lumberton May 7 North Myrtle Beach June 3
Florence May 3
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A cold front moving slowly across the area, associated with a
weakening mid level trough will be the focus for the mid week
period. Guidance has taken a decidedly drier shift with the
generated QPF most likely a result of the modest forcing. Pops
remain in the forecast Wednesday into the overnight hours mainly
off the coast but it seems possible Wednesday could be rain
free in most places. For Thursday weak high pressure will build
in before some moisture return late in the day. Highs Wednesday
in the middle 80s or so will drop back some ten degrees Thursday
with middle 70s. Overnight lows will follow a similar trend.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Seems like there will be one chance of rainfall during the
extended period and that isn't overly impressive. This chance
will occur overnight Thursday into early Friday as a decent
shortwave moves across in the northwest flow aloft. The feature
will tap a little Atlantic moisture but the quick movement and
lack of amplitude will limit the system. Beyond this its high
pressure under a westerly flow aloft. Perhaps enough moisture
recovery and height falls Monday to warrant slight chance pops
but it would appear to be the extent of it at this point.
Temperatures will be slightly cool initially warming to a few
degrees above climatology.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
More of a typical summertime situation today, with decent
instability this afternoon, along with a short wave. Convection
is expected to increase in intensity, with thunder possible
into the evening hours. Visibilities could come down to a mile
in heavy rain and gusty winds. Improving conditions overnight,
with another round of convection possible at the end of the
forecast period.
Extended Outlook...Mainly VFR with periodic MVFR/IFR threat
from convection Mon Night through Wed. Best convective threat
will occur Wed ahead of a CFP. Possible MVFR conditions again
Thu into Fri due to a stalled front in the vicinity.
&&
.MARINE...
Through Tuesday Night...
Humid southerly winds continue to blow across the Carolinas,
funneled between high pressure out past Bermuda and a cold front
moving slowly eastward across Missouri and Oklahoma. Background
synoptic winds are 10-15 knots, but winds are expected to
occasionally increase to 15-20 knots due to afternoon seabreezes
today and Tuesday, and overnight low level jets.
Waves of showers and thunderstorms will also affect the area and
could bring locally stronger winds as well. One such cluster of
thunderstorms appears likely to reach the Grand Strand later this
evening, with additional showers and storms possible Tuesday night.
Seas currently 3 feet will build to 4 feet tonight into Tuesday.
Dominant wave periods near 5 seconds will be uncomfortably choppy
for small craft.
Wednesday through Saturday...
A strong southwest flow of 15-20 knots (probably on the higher
end of the range) will be in place Wednesday into the late
night. A cold front moves across slowly into Thursday with an
offshore flow developing. A brief return flow sets up Friday
before a surface trough moving across moves winds offshore
again. Overall wind speeds beyond Wednesday will be 10-15 knots.
Significant seas will be highest early with 2-4 and or 3-5 feet
possible Wednesday dropping back to a definite 2-4 feet
Thursday into the weekend.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...SHK
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...43
MARINE...TRA/SHKHazardous weather outlook, May 3, 2:15 PM EST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
315 PM EDT Mon May 3 2021
SCZ017-023-024-032-033-039-055-058-059-041100-
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Inland Georgetown-Central Horry-Northern Horry-
315 PM EDT Mon May 3 2021
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Thunderstorms could become severe this evening with damaging wind
gusts possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
SCZ054-056-041100-
Coastal Horry-Coastal Georgetown-
315 PM EDT Mon May 3 2021
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement for Strong Longshore Current.
Thunderstorms could become severe this evening with damaging wind
gusts possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-099-105-107-109-041100-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-
315 PM EDT Mon May 3 2021
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ110-041100-
Coastal Brunswick-
315 PM EDT Mon May 3 2021
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-041100-
Coastal Pender-Coastal New Hanover-
315 PM EDT Mon May 3 2021
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement for Strong Longshore Current.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ254-256-041100-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
315 PM EDT Mon May 3 2021
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...This afternoon and tonight.
Thunderstorms could become strong to severe this evening with
wind gusts over 35 knots possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-041100-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
315 PM EDT Mon May 3 2021
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
9
In the hours before
Special weather statement, May 3, 11:53 AM EST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1253 PM EDT Mon May 3 2021
NCZ096-031745-
Bladen NC-
1253 PM EDT Mon May 3 2021
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN BLADEN COUNTY UNTIL 145
PM EDT...
At 1252 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bladen Community College, or 9 miles northwest of Elizabethtown,
moving northeast at 25 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Ruskin, Bladen Community College, Ammon, White Oak, Jerome, Dublin
and Tar Heel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3484 7849 3483 7847 3481 7846 3481 7845
3479 7844 3476 7841 3456 7877 3462 7883
3465 7881 3466 7882 3467 7881 3469 7881
3472 7884 3475 7885 3485 7873 3485 7852
3486 7850
TIME...MOT...LOC 1652Z 230DEG 20KT 3468 7877
MBBSpecial weather statement, May 3, 12:27 PM EST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Wilmington NC
127 PM EDT Mon May 3 2021
NCZ099-109-031800-
Inland Brunswick NC-Columbus NC-
127 PM EDT Mon May 3 2021
...SPECIAL WEATHER STATEMENT FOR CENTRAL BRUNSWICK AND SOUTHEASTERN
COLUMBUS COUNTIES UNTIL 200 PM EDT...
At 126 PM EDT, Doppler radar was tracking a strong thunderstorm over
Freeland, or 12 miles northwest of Shallotte, moving east at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Makatoka, Freeland, Honey Island, Ash, Old Dock, Exum and Crusoe
Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3404 7858 3416 7865 3431 7827 3406 7816
TIME...MOT...LOC 1726Z 251DEG 21KT 3410 7853
MBB
Hail, Florence
- When
- May 3, 4:00 PM EST to 4:10 PM EST
- Where
- Florence County, Timmonsville
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 34.130, -79.930
There were multiple reports of golf ball size hail in Timmonsville, and nearly tennis ball size in Cartersville, and Sardis SC.
Hail, Marion
- When
- May 3, 5:05 PM EST to 5:08 PM EST
- Where
- Marion County, Rains
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 34.100, -79.320
Hail ranging from 1.25 to 1.50 in Rains SC.
Thunderstorm Wind, Horry
- When
- May 3, 5:34 PM EST to 5:36 PM EST
- Where
- Horry County, 10 mi S of Aynor
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 33.855, -79.200
A tree was blown down in the roadway.
Thunderstorm Wind, Horry
- When
- May 3, 5:40 PM EST to 5:42 PM EST
- Where
- Horry County, 2 mi NNE of Conway
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 33.857, -79.037
A tree was blown down on Buttercup Lane. Several trees were blown down near Country Club Drive. A tree was blown down on a car and a mailbox was blown over.
Hail, Horry
- When
- May 3, 6:00 PM EST to 6:05 PM EST
- Where
- Horry County, Myrtle Beach
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.700, -78.880
Multiple reports of quarter size hail at Pelicans Ballpark, 48th Ave, and Myrtlewood.
Hail, Georgetown
- When
- May 3, 6:34 PM EST to 6:36 PM EST
- Where
- Georgetown County, Murrells Inlet
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.550, -79.050
Ping pong size hail was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 3, 20218 injured · $4.2 million · EF2 · 82 events
- Tornadoes and Flash Flooding in Georgia, May 3 to 4, 20211 death · $1.5 million · EF1 · 47 events
- Tornadoes and Damaging Winds in Arkansas, May 3, 20211 injured · $16 million · EF1 · 11 events
- Tornadoes and Hail in South Carolina, May 3, 20211 injured · $465,000 · EF2 · 6 events
- Tornado in Virginia, May 3, 2021$500,000 · EF2 · 1 event
- Hail and Damaging Winds in Arkansas, May 3 to 4, 2021$370,000 · 1 in hail · 30 events
- Tornadoes and Flash Flood in Oklahoma, May 3, 2021$197,000 · EF1 · 15 events
- Tornado and Damaging Winds in West Virginia, May 3, 20211 injured · $117,000 · EF1 · 6 events
- Tornadoes and Damaging Winds in Maryland, May 3, 2021$313,000 · EF0 · 7 events
- Tornado and Hail in Arkansas, May 3 to 4, 2021$107,000 · EF0 · 12 events
- Tornado in Georgia, May 3, 2021$50,000 · EF1 · 1 event
- Tornado and Damaging Winds in North Carolina, May 3, 2021$110,000 · EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961561, 961568, 961564, 961571, 961567, 961572.